Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 8, NWS Topeka, KS

May 23, 201010 counties in Kansas

NWS Topeka, KS issued this wind advisory at May 23, 2010, 3:24 PM CDT for 10 counties in Kansas. It took effect at May 24, 2010, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 23, 2010, 3:24 PM CDT (20:24 UTC)
In effect from
May 24, 2010, 10:00 AM CDT
Expired
May 24, 2010, 7:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Republic County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2010-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2010-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2404 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

968 
WWUS73 KTOP 232024
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CDT SUN MAY 23 2010

...WIND ADVISORY IN EFFECT MONDAY...


KSZ008>010-020>022-034>037-240430-
/O.NEW.KTOP.WI.Y.0008.100524T1500Z-100525T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
324 PM CDT SUN MAY 23 2010

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 7 PM CDT MONDAY. 


* TIMING...SOUTH WINDS WILL INCREASE AFTER SUNRISE MONDAY. THE
  STRONGEST SUSTAINED SPEEDS AND WIND GUSTS ARE EXPECTED TO OCCUR
  BETWEEN 10 AM AND 6PM MONDAY.

* WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH
  OCCASIONAL GUSTS TO 45 MPH WILL BE POSSIBLE IN THE ADVISORY AREA.

* IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST TO
  WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
4 follow-up statements
685 
WWUS73 KTOP 240532
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1232 AM CDT MON MAY 24 2010

...WIND ADVISORY IN EFFECT TODAY...

KSZ008>010-020>022-034>037-241800-
/O.CON.KTOP.WI.Y.0008.100524T1500Z-100525T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
1232 AM CDT MON MAY 24 2010

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING. 

* TIMING...SOUTH WINDS WILL INCREASE AFTER SUNRISE MONDAY. THE
  STRONGEST SUSTAINED SPEEDS AND WIND GUSTS ARE EXPECTED TO OCCUR
  BETWEEN 10 AM AND 6 PM.

* WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH 
  OCCASIONAL GUSTS TO 45 MPH WILL BE POSSIBLE IN THE ADVISORY 
  AREA. 

* IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST 
  TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
219 
WWUS73 KTOP 241737
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1237 PM CDT MON MAY 24 2010


KSZ008>010-020>022-034>037-250000-
/O.CON.KTOP.WI.Y.0008.000000T0000Z-100525T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-OTTAWA-DICKINSON-
GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY
1237 PM CDT MON MAY 24 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...SOUTH WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE
  AFTERNOON AND EARLY EVENING HOURS.

* WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH 
  OCCASIONAL GUSTS TO 45 MPH WILL BE POSSIBLE IN THE ADVISORY 
  AREA. 

* IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST 
  TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
286 
WWUS73 KTOP 242007
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
307 PM CDT MON MAY 24 2010

KSZ010-022-036-037-242115-
/O.CAN.KTOP.WI.Y.0008.000000T0000Z-100525T0000Z/
MARSHALL-RILEY-GEARY-MORRIS-
INCLUDING THE CITIES OF...MARYSVILLE...MANHATTAN...JUNCTION CITY
307 PM CDT MON MAY 24 2010

...WIND ADVISORY IS CANCELLED FOR PORTIONS OF NORTHEAST KANSAS...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. 

BREEZY CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE AFTERNOON
HOURS...HOWEVER WINDS HAVE DIMINISHED TO LESS THAN 30 MPH WITH
GUSTS LESS THAN 40 MPH. THEREFORE THE ADVISORY HAS BEEN CANCELLED
FOR THE AREA GENERALLY FROM MARYSVILLE TO MANHATTAN TO COUNCIL
GROVE.

$$

KSZ008-009-020-021-034-035-250000-
/O.CON.KTOP.WI.Y.0008.000000T0000Z-100525T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
307 PM CDT MON MAY 24 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING 
FOR PORTIONS OF NORTH CENTRAL KANSAS...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...SOUTH WINDS WILL REMAIN STRONG AND GUSTY THROUGH THE 
  AFTERNOON AND EARLY EVENING HOURS. 

* WINDS...SUSTAINED SOUTHERLY WINDS OF 25 TO 30 MPH WITH 
  OCCASIONAL GUSTS TO 45 MPH WILL BE POSSIBLE IN THE ADVISORY 
  AREA. 

* IMPACTS...MOTORIST TRAVELING IN HIGH PROFILE VEHICLES ON EAST 
  TO WEST ORIENTED ROADWAY MAY FIND TRAVEL DIFFICULT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
960 
WWUS73 KTOP 242357
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
657 PM CDT MON MAY 24 2010

KSZ008-009-020-021-034-035-250100-
/O.EXP.KTOP.WI.Y.0008.000000T0000Z-100525T0000Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
657 PM CDT MON MAY 24 2010

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

WIND SPEEDS HAVE DECREASED OVER THE PAST HOUR...AND WILL CONTINUE
TO DECREASE THROUGH 9 PM. THUS...THE WIND ADVISORY WILL EXPIRE AT
7 PM CDT THIS EVENING.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at May 23, 3:21 PM CDT, 3 minutes earlier.

Area forecast discussion, May 23, 3:21 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
321 PM CDT SUN MAY 23 2010

.DISCUSSION...

TONIGHT-MON...FCST FOCUS ON PRECIP CHCS AND WINDS.

LATEST SFC MAP SHOWS A PACIFIC STATIONARY BOUNDARY ACROSS SOUTHERN
NEB WHILE A SFC TROUGH/DRYLINE WAS NOW RETREATING NW TOWARD WEST
CENTRAL AND NW KS.  MEANWHILE...WITHIN THE WARM SECTOR TO THE SE OF
THE BOUNDARIES IT APPEARS THAT A WEAK WAVE IS PROVIDING SOME MODEST
MESOSCALE LIFT IN AN INCREASINGLY MOIST ATMOSPHERE ALOFT. THE
ONGOING STORMS ACROSS SOUTH CENTRAL KS APPEAR TO HAVE BEEN TRIGGERED
BY A GRAVITY WAVE WITHIN THAT MORE MOIST ATMOSPHERE AND THEY ALSO
APPEAR TO BE ROOTED ABOVE THE BOUNDARY LAYER.

OVERALL...FOR TONIGHT ASIDE FROM ISOLATED ELEVATED CONVECTION ACROSS
SOME PART OF THE CWA IT LOOKS AS THOUGH THE MAIN FOCUS FOR
CONVECTION WILL SHIFT INTO WESTERN KS WHERE THE MOISTURE WILL SURGE
NW. STORM MOVEMENT/MID LVL FLOW SHOULD KEEP MOST STORMS NW OF THE
CWA OVERNIGHT SO THE HIGHEST PRECIP CHCS SHOULD BE BEFORE MIDNIGHT
WITH MAINLY DRY CONDS THEREAFTER.  LOWS WILL AGAIN BE VERY MILD WITH
70 TO 75 DEGREE MINS.

MON...STRONG LOW PRESSURE WILL MOVE TOWARD SW SD BY MONDAY AFTERNOON
WITH A COLD FRONT FCST TO EXTEND INTO WESTERN KS. THE STRONGEST
DIRECTIONAL SHEAR AND FORCING WILL ACT UPON AREAS OF NE/SD WITH
TRAILING STORMS EXPECTED TO DEVELOP ALONG THE SOUTHERN FLANK OF THE
SYSTEM INTO NW KS AFTER 21Z.  STORM MOVEMENT WILL STILL BE NNE WHICH
SUGGESTS ANY ACTIVITY WILL BE SLOW TO IMPACT OUR CWA AND IN FACT MAY
HOLD OFF UNTIL AFTER 00Z TUES.  THE OTHER ISSUE WILL BE WINDS WHICH
SHOULD AGAIN REACH LEVELS CLOSE TO WHAT WE EXPERIENCED SAT. WITH
THAT WE HAVE DECIDED TO ISSUE A WIND ADVISORY FOR THE WESTERN HALF
OF THE CWA FOR MON.  WITH STRONGER MIXING EXPECT HIGHS AGAIN TO
REACH INTO THE 85 TO 90 RANGE. CO

HIGHS IN THE 80S WITH LOWS IN THE 60S APPEAR TO CONTINUE THROUGH
THE EXTENDED FORECAST...WITH CHANCES FOR RAIN MID WEEK DECREASING
LATER IN THE PERIOD.

MONDAY NIGHT THROUGH TUESDAY MORNING...FRONT OUT OVER THE HIGH
PLAINS IS MOVED EASTWARD INTO CENTRAL KANSAS MONDAY NIGHT AS
DRIVING UPPER LOW MOVES NORTHWARD INTO THE NORTHERN ROCKIES. SOME
ENERGY ALSO POTENTIALLY MOVING THROUGH THE BACK SIDE OF THE
SOUTHEASTERN LOW INTO THE CENTRAL PLAINS. THINK THERE IS ENOUGH
CONVERGENCE MOISTURE AND INSTABILITY ACROSS CENTRAL AND EASTERN
KANSAS TO WARRANT POPS...SPREADING FROM THE WEST INTO EASTERN
COUNTIES ON TUESDAY AND INTO WEDNESDAY. SHEAR AND STEERING FLOW
REMAINS WEAK HOWEVER INSTABILTY AND AVAILABLE MOISTURE WOULD MAKE
SLOW MOVING STORMS AND HAIL A POTENTIAL CONCERN.

BEYOND 12Z THURSDAY GIVEN CURRENT GUIDANCE PRECIP CHANCES DIMINISH
THROUGH LATE WEEK INTO THE WEEKEND. SURFACE FRONT SLIDES
SOUTH INTO SOUTHERN KANSAS THROUGH THE DAY THURSDAY...ALONG WITH
BUILDING OF THE UPPER RIDGE OVER THE CENTRAL PLAINS INTO FRIDAY.
12Z EC BRINGS A WAVE THROUGH THE NORTHERN PLAINS ON SUNDAY WITH 12Z
GFS LIFTING THE SHORTWAVE EVEN FARTHER NORTH INTO CANADA. THIS MAY
INCREASE POP CHANCES BY THE END OF THE FORECAST PERIOD GIVEN BOTH
PASSAGE OF THE SHORTWAVE AND NOCTURNAL ISENTROPIC LIFT OUT AHEAD.
HAVE DRY AT THIS TIME. 67

&&

.AVIATION...

PACIFIC COLD FRONT HAS SLOWED AND NEARLY STALLED ACROSS SOUTHERN NE
INTO NW KS. THE PSEUDO DRY LINE/SFC TROUGH FEATURE EXTENDS SW FROM A
WEAK SFC LOW NEAR HAYS TO DODGE CITY. THIS FEATURE SHOULD BECOME
MORE DIFFUSE AS SFC WINDS BACK AND FORCE MOISTURE BACK TO THE NW
THIS AFTERNOON AND EVENING. A WEAK UPPER WAVE HAS PRODUCED SOME
ELEVATED -SHRA ACROSS SOUTH CENTRAL KS AT MIDDAY AND THIS ACTIVITY
MAY SUSTAIN ITSELF ABOVE THE CAPPING INVERSION INTO SOME PARTS OF NE
KS THIS AFTERNOON. HOWEVER CONFIDENCE IN AREAL COVERAGE IS VERY LOW
AND WILL KEEP ANY MENTION OF PRECIP OUT OF THE TOP/FOE FCST. THERE
IS A SCENARIO THAT INVOLVES CONVECTION DEVELOPING ALONG THE
RETREATING DRYLINE LATER THIS AFTERNOON. IF THIS OCCURS THE STORMS
WOULD MOVE NE AND COULD APPROACH THE MHK AREA AFTER 00Z BUT AGAIN
THIS IS CONDITIONAL ON WHERE CONVECTION DEVELOPS INITIALLY SINCE
STORM MOTION MAY FORCE THE BULK OF THE ACTIVITY TO STAY NW OF
MHK...WE WILL SEE.  IN ANY CASE...SFC WINDS WILL BACK THIS EVENING
AS LOW PRESSURE DEEPENS ACROSS EASTERN CO. THIS COULD ALLOW MIXING
TO REDEVELOP AFTER 00Z SO WE WILL KEEP GUSTS IN THE FCST AND KEEP
THE MENTION OF LLWS OUT FOR NOW.  CIGS ARE ANOTHER ISSUE...LAST
NIGHT CIGS REMAINED VFR UNTIL AROUND 11Z. FEEL THAT CIGS SHOULD
AGAIN REMAIN VFR AS THERE IS NEUTRAL TO WEAK DOWNWARD MOTION IN THE
925-850MB LAYER OVERNIGHT.  SFC WINDS WILL AGAIN BE QUITE STRONG AND
GUSTY ON MON AS LOW PRESSURE MOVES INTO WESTERN NE.

CO

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 23, 4:58 AM CDT, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
458 AM CDT SUN MAY 23 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-241000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
458 AM CDT SUN MAY 23 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL
KANSAS TO THE WEST OF 81 HIGHWAY GENERALLY BETWEEN 5 PM AND
9 PM TONIGHT. IF ANY STORMS ARE ABLE TO FORM IN THIS AREA...THEY
WOULD LIKELY BE STRONG TO SEVERE WITH HAIL BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE AGAIN POSSIBLE IN PORTIONS OF NORTH CENTRAL
KANSAS BY MONDAY EVENING...THEN SOUTH AND EAST ACROSS THE
REMAINDER OF THE AREA INTO TUESDAY AND WEDNESDAY. ALTHOUGH SOME OF
THE THUNDERSTORMS MONDAY EVENING OVER NORTH CENTRAL KANSAS COULD BE
STRONG TO SEVERE...SEVERE WEATHER IS NOT ANTICIPATED TUESDAY OR
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS COULD BE NEEDED TO THE WEST OF HIGHWAY 81 EARLY THIS
EVENING IF ANY THUNDERSTORMS ARE ABLE TO FORM.

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.